Thunderstorm Wind, Cambria
- When
- May 21, 6:20 PM EST
- Where
- Cambria County, Johnstown
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.333, -78.917
Trees and wires reported down in Johnstown.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at May 21, 5:57 PM EST, 23 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE STATE COLLEGE PA 657 PM EDT FRI MAY 21 2004 .UPDATE... ISSUING UPDATE TO INCREASE POPS ASSOCIATED WITH APPROACHING MCS. && .PREV DISCUSSION... A BROAD UPPER LEVEL RIDGE WITH ABOVE NORMAL HEIGHTS WILL PERSIST OVER THE REGION FOR THE NEXT 2-3 DAYS. THE 850 HPA TEMPERATURES AND THICKNESS VALUES WILL BE +1 TO +1.5 STANDARD DEVIATIONS ABOVE NORMAL. THIS PUTS 850 TEMPS IN THE 14-17C RANGE OVER THE REGION FOR THE NEXT FEW DAYS. WITH FULL SUN THIS SUPPORTS TEMPERATURES IN THE 80 RANGE IN THE NORTH TO NEAR 90 IN THE SOUTH...WITH FULL SUN. SIGNIFICANT COOLING AND DRYING IS NOT ANTICIPATED UNTIL THE LONGER RANGE FORECAST. A STRONG QUASI-EAST WEST BAROCLINIC ZONE WILL BE JUST TO OUR NORTH. THIS SHOULD SHIFT THE TRACK OF THE MCSS NORTHWARD A BIT...MOVING THE HEAVY RAIN THREAT NORTHWARD WITH IT. ONE MCS IS STILL MOVING TOWARD PA THIS AFTERNOON. IF IT HOLDS TOGETHER IT COULD BRING RAIN TO THE WESTERN PORTIONS OF CENTRAL PA THIS EVENING. MANY AREAS HAVE HAD HEAVY RAINS AND FLOODING SO A FLOOD WATCH HAS BEEN ISSUED TO ACCOUNT FOR THIS. THE SOUTHWEST AREAS HAVE FLOOD WATERS RECEDING AT THIS TIME...THE NORTHERN AREAS ARE A NEW THREAT POTENTIAL. THE MODELS ALL SHOW A SURGE OF STRONG WESTERLY WINDS INTO NW AND NORTHERN PA OVERNIGHT WITH ABOVE NORMAL PRECIPITABLE WATER VALUES. THUS ANY THUNDERSTORM DEVELOPMENT COULD PRODUCE HEAVY RAIN. SREFS SHOW MAX RAFL NEAR AND NORTH NY/PA BORDER TONIGHT. RSM MEMBERS ARE FARTHER SOUTH WITH RAFL. SATURDAY IS FORECAST TO BE A WARM DAY WITH HIGH CAPE SUGGESTING THE POTENTIAL FOR CONVECTION ONCE AGAIN. THE SREF SHOWS A HIGH PROB OF CAPES IN THE 1200JKG-1 RANGE. HIGHER (3X) VALUES ARE IN SOME INDIVIDUAL MODEL RUNS. WILL KEEP HIGH CHANCE NORTH AND SLIGHT TO CHANCE SOUTH WITH INSTABILITY. THE MORE UNSTABLE ETA IS DRY...HMMM. SUNDAY IS NO WINNER EITHER WITH THE BOUNDARY TO OUR NORTH AND WARM LOW-LEVEL AIR WILL IN PLACE (700 AND 850 HPA TEMPS ARE ABV +1.5 SDS NORMAL). THE SREFS REALLY DIVERGE BY MODEL ON SUNDAY WITH MOST RSM MEMBERS SHOWING RAFL OVER PA. BUT 80 PERCENT OF SREF MEMBERS SHOW IT WILL BE UNSTABLE WITH CAPE VALUES IN THE 1200 TO 2000JK-1 RANGE. ANOTHER CHANCE THUNDERSTORMS DAY. THE LOW LEVEL WINDS WILL BE ABOUT +1SD (FROM WEST/SW) ABOVE NORMAL ON SUNDAY SO COULD GET SOME INCREASED CHANCE HIGH WINDS COMING DOWN AND INFLOW ON WEST SIDE OF STORMS. THE EAST-WEST FRONTAL ZONE CHANGES LITTLE IN CHARACTER SUNDAY NIGHT INTO TUESDAY. PA WILL BE ON THE WARM SIDE OF THIS BOUNDARY. THE 850 HPA TEMPS BEGIN TO FALL ON TUESDAY. ADDITIONALLY...WE LOSE THE H5 RIDGE AND THE ABOVE NORMAL HEIGHTS ALOFT...A COOLING TREND IS IN THE WORKS. BY WEDNESDAY...ACCORDING TO THE 0600 UTC MREF...THE 850 HPA TEMPS WILL BE BACK DOWN TO NORMAL VALUES...IN THE 9-11C RANGE. THE COOLING TREND CONTINUES INTO FRIDAY WITH 850 HPA TEMPS FALLING INTO THE 6-8C RANGE. SHOULD BE DRIER AND MORE PLEASANT LATE NEXT WEEK. THE H5 HEIGHTS GO BELOW NORMAL THUR-FRI THUS ONE MIGHT HAVE TO CONSIDER INSTABILITY SHOWERS. WE HAVE NO SKILL AT THIS IN THE LONGER RANGES. GENERALLY VFR CONDITIONS RIGHT NOW...BUT CU ARE POPPING AND THE MCS IS ROLLING IN. THE AREAS THAT STAY CLEARER LONGER (IPT/MDT) WL MOST LIKELY FOG IN THIS MORNING...AND HAVE HIT THE FOG HARD THERE. KBFD WL BE UNDER THE GUN FOR THUNDER FIRST...AND THEN LATER THIS EVEN/TONIGHT FOR UNV/AOO/JST. SOUNDINGS FROM META ARE VERY UNSTABLE TMRW...BUT WL LEAVE MENTION OF AFTN CONVECTION OUT OF THE TAFS...AS IT MAY NOT GET GOING UNTIL AFT 17/18Z. && .CTP WATCHES/WARNINGS/ADVISORIES... PA...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 519 PM EDT FRI MAY 21 2004 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-221002- ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA- COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA- HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA- MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA- NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA- SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA- SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA- UNION PA-WARREN PA-YORK PA- 519 PM EDT FRI MAY 21 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TONIGHT: A COLD FRONT HAS STALLED OVER NORTHERN PENNSYLVANIA THIS AFTERNOON. THE AIR TO THE SOUTH OF THE FRONT IS WARM AND UNSTABLE...AND ITS INTERACTION WITH THE FRONT WILL LEAD TO THE DEVELOPMENT OF SCATTERED THUNDERSTORMS OVERNIGHT. SOME OF THESE STORMS COULD CONTAIN DAMAGING WIND GUSTS THIS EVENING...ESPECIALLY OVER THE WESTERN HALF OF THE STATE. IN ADDITION...HEAVY RAINFALL OVER THE LAST FEW DAYS ACROSS THE NORTHWEST MOUNTAINS SOUTHWARD THROUGH THE LAUREL HIGHLANDS...HAS LEFT THIS AREA SUSCEPTIBLE TO RENEWED FLOODING. IT WOULD TAKE LESS THAN IN INCH OF RAIN IN ONE HOUR TO CAUSE SIGNIFICANT FLOODING IN THIS REGION. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY: NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS LIKELY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 331 PM EDT FRI MAY 21 2004 PAZ004>006-010>012-017>019-024>027-033-034-045-220100- BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-ELK PA-HUNTINGDON PA-MCKEAN PA-MIFFLIN PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-POTTER PA-SOMERSET PA-SOUTHERN CENTRE PA-SOUTHERN CLINTON PA-WARREN PA- 331 PM EDT FRI MAY 21 2004 ...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FRIDAY EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA... BEDFORD...BLAIR...CAMBRIA...CAMERON...CENTRE...CLEARFIELD... CLINTON...ELK...HUNTINGDON...MCKEAN...MIFFLIN...POTTER...SOMERSET AND WARREN. AN AREA OF SEVERE THUNDERSTORMS OVER THE GREAT LAKES WILL RACE SOUTHEAST...MOVING INTO CENTRAL PENNSYLVANIA BY THIS EVENING. IF THESE STORMS MAINTAIN THEIR INTENSITY...DAMAGING WIND GUSTS ARE A POSSIBILITY ACROSS CENTRAL PENNSYLVANIA BETWEEN 5 PM AND 9 PM. HEAVY RAIN MAY ALSO ACCOMPANY THESE STORMS...WHICH COULD CAUSE LOCALIZED FLOODING. A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE THUNDERSTORMS ARE POSSIBLE IN AND CLOSE TO THE WATCH AREA...PRODUCING DAMAGING WINDS... LARGE HAIL AND FREQUENT LIGHTNING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 617 PM EDT FRI MAY 21 2004 PAZ017-024-033-212345- CAMBRIA-CLEARFIELD-SOMERSET- 617 PM EDT FRI MAY 21 2004 ...LINE OF STRONG THUNDERSTORMS APPROACHING SOMERSET...CLEARFIELD AND CAMBRIA COUNTIES... AT 612 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A LINE OF STRONG THUNDERSTORMS NEAR PITTSBURGH RACING EASTWARD AT 50 MPH. THESE STORMS HAVE ALREADY PRODUCED WIND GUSTS OVER 60 MPH OVER WESTERN PENNSYLVANIA. THE THUNDERSTORMS WILL SWEEP THROUGH THE REGION BETWEEN 7 AND 8 PM. IF SEVERE WEATHER BECOMES IMMINENT IN THIS AREA...A WARNING WILL BE ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
The State College radar (KCCX), 101 km away, was scanning. The volume nearest the first event began at 23:21 UTC.
1 thunderstorm wind. Local standard time, as filed.
Trees and wires reported down in Johnstown.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5399690.